Severe leukopenia, thrombocytopenia, and bi-cytopenia due to nivolumab have been reported. In this report, we present the first case of nivolumab-induced severe pancytopenia in a patient with lung adenocarcinoma. A 56-year-old Japanese man with lung adenocarcinoma received nivolumab therapy as second-line treatment. After 3 cycles of this therapy, although computed tomography (CT) showed a reduced tumor size, laboratory findings revealed pancytopenia and a bone marrow biopsy showed a severely hypoplastic marrow. The pancytopenia was diagnosed as an adverse effect of nivolumab; filgrastim (75 μg/day), steroid-pulse therapy (intravenous methylprednisolone: 500 mg/day), and subsequently intravenous prednisolone (50 mg/day) were administered. Furthermore, intravenous administration of immunoglobulins was also performed. However, these treatments were ineffective. He was further diagnosed with fungal pneumonia and a catheter-related bloodstream infection. Anti-bacterial chemotherapy was administered. Two months after hospitalization, the neutrophil count improved to 1000/μL, but multiple red blood cell and platelet transfusions were needed. Therefore, further chemotherapy for lung adenocarcinoma could not be initiated, and the patient died due to progression of lung cancer 118 days after the onset of pancytopenia. The possibility of severe pancytopenia as an immune-related adverse event should be considered as a mandatory prerequisite for nivolumab therapy.
All Science Journal Classification (ASJC) codes